Advertisement

European Journal of Pediatrics

, Volume 152, Issue 11, pp 944–946 | Cite as

Imidazoline intoxication in children

  • L. M. Mahieu
  • R. P. Rooman
  • E. Goossens
Pharmacology

Abstract

A 15-month-old girl with rhinopharyngitis was treated with a nasal solution containing the imidazoline derivative naphazoline. She rapidly developed profound CNS depression with stupor, hypothermia, hypoventilation and bradycardia. All symptoms disappeared within 24 h. The symptomatology of 18 other paediatric cases of naphtylimidazoline exposure reported to the Belgian National Poison Centre, is also discussed. Imidazoline intoxication due to overdose or accidental ingestion but also after normal therapeutic usage is frequent in children. It can cause severe CNS depression, especially in very young children. For these reasons vasoconstrictor imidazoline containing solutions should be prescribed with caution and kept out of reach of children.

Key words

Imidazoline Intoxication Children 

Abbreviations

CNS

central nervous system

NPC

National Poison Centre

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bousquet P, Feldman J, Tibrica E, et al (1989) New concepts on the central regulation of bloodpressure. Alpha 2-adrenoreceptors and “imidazoline receptors”. Am J Med 87: 10S-13SGoogle Scholar
  2. 2.
    Deckert V, Lachaud V, Parini A, Elghozi JL (1991) Contribution of alpha 2-adrenoreceptors to the central cardiovascular effects of clonidine and S8350 in anaesthetized rats. Clin Exp Pharmacol Physiol 18:401–408PubMedGoogle Scholar
  3. 3.
    Florio V, Bianchi L, Longo VG (1985) A study of the central effects of sympathomimetic drugs: EEG and behavioural investigations on clonidine and naphazoline. Neuropharmacology 14:707–714Google Scholar
  4. 4.
    Glazener F, Blake K, Gradman M (1983) Bradycardia, hypotension and near syncope associated with AfrinR (oxymetazoline) nasal spray. N Engl J Med 309:731Google Scholar
  5. 5.
    Greenstein NM, Friedman HT (1955) Reactions following use of nasal decongestants. JAMA 157:1153Google Scholar
  6. 6.
    Higgins GL, Campbell B, Wallace K, Talbot S (1991) Imidazoline poisoning. Ann Emerg Med 20:655–658PubMedGoogle Scholar
  7. 7.
    Jensen P, Edgren B, Hall L, Ring GC (1989) Hemodynamic-effects following ingestion of an imidazoline-containing product. Pediatr Emerg Care 5:110–112PubMedGoogle Scholar
  8. 8.
    Klein-Schwartz W, Gorman R, Oderda GM, Baig A (1984) Central nervous system depression from ingestion of nonprescription eyedrops. Am J Emerg Med 2:217–218PubMedGoogle Scholar
  9. 9.
    Krienke EG, Von Muhlendahl KE, Oberdisse U (1986) Vergiftungen im Kindesalter. Ferdinand Enke Verlag, StuttgartGoogle Scholar
  10. 10.
    Mavoy GK, et al (1992) American hospital formulary service drug information. MD: American Society of Hospital Pharmacists, BethesdaGoogle Scholar
  11. 11.
    Parini A, Coupry I, Graham RM, Uzielli I, Atlas D, Lanier SM (1986) Characterization of an imidazoline/guanidium receptive site distinct from the alpha 2-adrenergic receptor. J Biol Chem 64:11874–11878Google Scholar
  12. 12.
    Söderman P, Sahlberg D, Wiholm BE (1984) CNS reactions to nosedrops in small children. Lancet I:573Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • L. M. Mahieu
    • 1
  • R. P. Rooman
    • 1
  • E. Goossens
    • 2
  1. 1.Department of PaediatricsAntwerp University HospitalAntwerpBelgium
  2. 2.National Poison CentreBrusselsBelgium

Personalised recommendations